Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 10
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Gupta, Anil and Standefer, Shawn 2016. Conditionals in Theories of Truth. Journal of Philosophical Logic,


    Rossi, Lorenzo 2016. Adding a Conditional to Kripke’s Theory of Truth. Journal of Philosophical Logic,


    Bacon, Andrew 2015. Paradoxes of Logical Equivalence and Identity. Topoi, Vol. 34, Issue. 1, p. 89.


    Rivello, Edoardo 2015. Periodicity and Reflexivity in Revision Sequences. Studia Logica, Vol. 103, Issue. 6, p. 1279.


    Schindler, Thomas 2015. A Disquotational Theory of Truth as Strong as Z 2 − $Z_{2}^{-}$. Journal of Philosophical Logic, Vol. 44, Issue. 4, p. 395.


    Bacon, Andrew 2013. Non-classical Metatheory for Non-classical Logics. Journal of Philosophical Logic, Vol. 42, Issue. 2, p. 335.


    Heck, Richard G. 2012. More on ‘A Liar Paradox’. Thought: A Journal of Philosophy, Vol. 1, Issue. 4, p. 270.


    MARTIN, DONALD A. 2011. FIELD’S SAVING TRUTH FROM PARADOX: SOME THINGS IT DOESN’T DO. The Review of Symbolic Logic, Vol. 4, Issue. 03, p. 339.


    WELCH, P. D. 2011. TRUTH, LOGICAL VALIDITY AND DETERMINATENESS: A COMMENTARY ON FIELD’S SAVING TRUTH FROM PARADOX. The Review of Symbolic Logic, Vol. 4, Issue. 03, p. 348.


    McGee, Vann 2010. Field’s logic of truth. Philosophical Studies, Vol. 147, Issue. 3, p. 421.


    ×

ULTIMATE TRUTH VIS-À-VIS STABLE TRUTH

  • P. D. WELCH (a1)
  • DOI: http://dx.doi.org/10.1017/S1755020308080118
  • Published online: 01 June 2008
Abstract

We show that the set of ultimately true sentences in Hartry Field's Revenge-immune solution model to the semantic paradoxes is recursively isomorphic to the set of stably true sentences obtained in Hans Herzberger's revision sequence starting from the null hypothesis. We further remark that this shows that a substantial subsystem of second-order number theory is needed to establish the semantic values of sentences in Field's relative consistency proof of his theory over the ground model of the standard natural numbers: -CA0 (second-order number theory with a -comprehension axiom scheme) is insufficient. We briefly consider his claim to have produced a ‘revenge-immune’ solution to the semantic paradoxes by introducing this conditional. We remark that the notion of a ‘determinately true’ operator can be introduced in other settings.

Copyright
Corresponding author
*SCHOOL OF MATHEMATICS, UNIVERSITY OF BRISTOL, BRISTOL BS8 1TW, UK. E-mail: p.welch@bristol.ac.uk
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

K Barwise . (1975). Admissible Sets and Structures, Perspectives in Mathematical Logic. Berlin: Springer Verlag.

J Burgess . (1986). The truth is never simple. Journal for Symbolic Logic, 51(3), 663681.

K Devlin . (1984). Constructibility, Perspectives in Mathematical Logic. Berlin, Heidelberg: Springer Verlag.

H Field . (2003). A revenge-immune solution to the semantic paradoxes. Journal of Philosophical Logic, 32(3), 139177.

J. D. Hamkins , & A Lewis . (2000). Infinite time Turing machines. Journal of Symbolic Logic, 65(2), 567604.

H Herzberger . (1982a). Naive semantics and the Liar paradox. Journal of Philosophy, 79, 479497.

H Herzberger . (1982b). Notes on naive semantics. Journal of Philosophical Logic, 11, 61102.

S Kripke . (1975). Outline of a theory of truth. Journal of Philosophy, 72, 690716.

S Simpson . (1999). Subsystems of Second Order Arithmetic, Perspectives in Mathematical Logic. Berlin: Springer.

P. D Welch . (2000). Eventually infinite time Turing degrees: Infinite time decidable reals. Journal for Symbolic Logic, 65(3), 11931203.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Review of Symbolic Logic
  • ISSN: 1755-0203
  • EISSN: 1755-0211
  • URL: /core/journals/review-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×